After a near-death experience, a 21-year-old Moncton woman is warning young people how easy it is to overdose and begging the government to improve treatment for addicts struggling to recover.
Carolyn, who says she was “a good kid in high school,” overdosed on a cocktail of drugs, including methamphetamine, cocaine, benzodiazepines and hydromorphone back in February.
CBC News has agreed not to use her real name because she fears retaliation from the people she alleges injected her several times the night she lost consciousness and almost died.
Carolyn arrived at her drug dealer’s apartment that night to buy drugs, but that’s the last thing she remembers.
Fourteen hours they were stepping over my body. Fourteen hours they were looking at me.– Carolyn
The mix of stimulants, opioids and psychoactive drugs caused the healthy young woman to suffer a heart attack, a stroke and kidney and liver failure.
“I was pretty much dead,” she said. “It just makes me so angry. I was really helpless and nobody helped me.”
When a friend finally came looking for her the next day, her lungs had filled with fluid and her lifeless body was lying in the middle of the floor, with people stepping over her.
“From the time I overdosed to the time I was found and brought to the hospital they left me for 14 hours. Fourteen hours they were stepping over my body. Fourteen hours they were looking at me.”
Carolyn was in a coma for four days, with family and friends praying, talking and singing to her as they tried everything to get her to open her eyes.
“I don’t understand because there were several people there who acted like they were my friends,” Carolyn said of the people who stood by as she nearly died. “I thought they were my friends. I wish they would have called 911.”
According to Carolyn’s mother, doctors said “it’s not looking good,” when her daughter arrived in the emergency room.
She also cannot be identified because it would identify her daughter.
Her mother credits staff at the Dr. Georges-L.-Dumont Hospital who “didn’t give up” for saving her daughter’s life.
When she finally did wake up, Carolyn was in the intensive care unit with her hands restrained and a breathing tube down her throat.
Haunted by questions
She has no idea what happened to her during those 14 hours and struggles with the possibility that she was assaulted while she was unconscious.
She also can’t stop wondering why the people she was with didn’t call 911.
“I wish that those people were better people because really, I would never let anybody die like that.”
Carolyn is sharing her story because she knows how easy it is to become addicted and hopes she can help other young people.
Drug mix has deadly consequences
“I know they want to have their fun and experience things … but just be careful, be cautious,” she said.
Her overdose and 10-day hospital stay came two years after she tried the opioid Dilaudid for the first time.
You think it’s just one of those scary tales that you hear about, but I didn’t think it would happen to me and it did.– Carolyn
“It was awesome,” she said of the feeling. “I still think about it. I know why I was addicted to that. I didn’t feel any pain. I didn’t feel any pain emotionally, physically.”
Looking back, Carolyn admits she gambled with her life many times, mixing Dilaudid with other drugs, including crystal meth, cocaine and alcohol. Now she is warning others.
“You think you’re not going to overdose. You think it’s just one of those scary tales that you hear about, but I didn’t think it would happen to me and it did.”
“I’ve done it so many times, where I’ve mixed some dangerous things and I turned out OK. But there was one time where I didn’t turn out OK.”
Crystal meth warning
In the month before her overdose, Carolyn had gone from snorting drugs to injecting them. She was never able to inject herself but said there was always a drug dealer or friend willing to help.
“I always thought I never would, but when you’re doing drugs all the time and you’re snorting it … your nose gets clogged, or you don’t get high off the same amount and it’s expensive, so people start injecting.”
Carolyn has a special warning about crystal meth, which is on the rise and having devastating consequences.
“It’s controlling these people who are really involved with it and they’re not the same,” she said.
“It’s changing the way people think. It’s changing the way they once were because some people can’t go back to their original self and I’m lucky that I could.”
Recovery will be life-long
Since waking up in that hospital bed with her mother at her side, singing to her, life has changed.
Doctors warned her family that she might have “pretty bad brain damage,” but after months of physical therapy and occupational therapy she is becoming stronger and recovering.
Carolyn will have to take heart medication for the rest of her life, and her balance and fine motor skills have been affected by the stroke.
She now takes Suboxone, a drug similar to methadone that is used to treat addiction to opioids, and sees an addictions counsellor and a mental health counsellor weekly.
Carolyn suffers from anxiety, which she developed in high school. As a teenager she also experienced trauma related to the loss of several people who were close to her.
Since then, she has been diagnosed with borderline personality disorder.
While she feels like she is doing “a lot better,” it is still a fight.
“Being a drug addict is an everyday thing. It was an everyday thing when I was looking for drugs, and it’s an everyday thing now because every day I have to choose not to do it.”
Her goal is to take part in a long-term, residential rehabilitation program that would treat both her addiction and mental illness.
Government needs to ‘wake up’
In New Brunswick, there is only one program that offers individualized, long-term treatment for both mental health and addiction, and it’s offered by Campbellton Addiction Services.
Carolyn has been on the waiting list for one of those 12 beds for more than six months.
“It’s time for [the New Brunswick government] to wake up and realize that they need to have more beds.”
Carolyn has returned to her job and is working full time while she waits for a call from the rehab centre.
“People are waiting so long that the spark that they once had to get in and go for a couple months to fix themselves is not there anymore … or people are back to using drugs again so no, they don’t want to go to treatment when they get the call six months later.”
‘Good Samaritan’ law unknown to many
Finally, Carolyn wants those who are still in the drug world to know that Canada has a Good Samaritan law that protects anyone who calls 911 to report an overdose.
“I think a lot more people need to know about this law because they must not have known about it,” she said of those who didn’t call for help the night of her overdose. “That’s what I hope.”
Enacted in May 2017, it protects people who make the call and those at the scene from charges that would stem from drug possession or breach of conditions related to drug possession.
The law does not protect anyone from charges related to outstanding warrants, drug production or trafficking.
“I still see them out and about and I just kind of get a little bit of anger,” Carolyn said of the people who witnessed her overdose. “Why didn’t you help me? Why didn’t you save me?”